By Caitlin Hoff
For most consumers, a significant drug recall that impacts them is a rare occurrence. Many times, drugs are recalled as a precautionary measure for minor issues. Some recalls are addressed at the pharmacy level. In this second instance, consumers never interact with the recalled medications. For thousands of Americans, however, this summer brought about a series of important and potentially dangerous recalls from the FDA, exposing a lack of consumer knowledge surrounding consumer drug recalls.
On July 13, the FDA joined 22 other countries recalling certain generic medications containing valsartan, a popular blood pressure lowering drug also known as Diovan. These products were recalled because the valsartan was found to be contaminated by a cancer-causing impurity. With further investigation, the recall was expanded as more contaminated medications were found. To see the FDA’s complete updated list of medications in this recall, click here.
Last month, the FDA discovered an additional impurity -– also a carcinogen — within several of the medications already recalled. Investigations are still being conducted into the contamination and the potential health impacts that these impurities could have on the lives of patients.
To ease concerns and answer a few common questions, here is what you, as a consumer, should know and take away from the recent valsartan recalls.
1. Not all medications containing valsartan were recalled. Valsartan is used in a number of medications to treat hypertension and heart failure. The reason for the recall comes from a contamination of valsartan supplied by certain manufacturers. Plenty of drugs containing valsartan were not recalled because they use a different supplier. If you are taking a medication that contains valsartan, be sure to check whether or not your medication was impacted by this recent recall.
2. The impurities found are classified as probable human carcinogens. The first impurity which prompted the initial recall is known as N-nitrosodimethylamine or NDMA. What we know of NDMA comes from studies done using animals. As the EPA reported last year, these studies found that increased exposure to the substance contributed to damage and tumor growth in the liver, as well as in the respiratory tract, kidney and blood vessels of the animals.
The second impurity found in September is called N-nitrosodiethylamine (NDEA). It has also been shown to cause liver damage along with other negative health effects. It’s important to note that both NDEA and NDMA are classified as probable carcinogens for humans based on studies using animal test subjects. The full impact of these impurities, however, is yet to be understood for the patients taking the contaminated valsartan drugs.
3. Consumers should not stop taking their recalled medication. Valsartan is used to treat high blood pressure and heart failure, two very serious health conditions. To ensure that greater harm does not come to patients affected by the recall, the FDA and healthcare professionals alike do not recommend stopping the medication until an alternative can be obtained. Those affected by the recall should consult their doctor about a replacement medication. Some people may be switched to another valsartan medication unaffected by the recall, while others may be placed on an alternative medication that does not contain valsartan. The decision will depend on your personal medical history as well as your doctor’s determination.
Medication recalls can cause anxiety and confusion, and can bring questions from consumers. It’s important that we handle these situations calmly and responsibly. If you are impacted by a consumer drug recall, be sure to thoroughly read the recall information provided by the FDA and the drug manufacturer. Both groups typically provide reasons for the recall as well as safety instructions for affected patients. In addition, you should always consult your doctor before stopping a medication or to voice concerns about a prescribed medication.
Finally, it’s important to recognize that the safety of medications in our country does not solely fall upon the authority of the FDA or drug manufacturers. Consumers also have a voice in the matter and can provide critical feedback around the safety of drugs on the market. If you ever experience adverse side effects after taking a medication or notice a defect in your medication such as a packaging issue or irregularities in the pills themselves, you should report this to both your doctor and the FDA.
An important side note: Your doctor is not required to report any side effects that you experience on a medication to the FDA. It is your responsibility to ensure that it gets reported. Visit the FDA’s MedWatch reporting page to learn more and report any consumer drug complaints.
Caitlin Hoff is a health and safety investigator with ConsumerSafety.org. Through her writing, she hopes to guide families and consumers towards smarter decisions that will improve their overall health.